Alert archive / Texas / Wind Advisories in 2026
Wind Advisory 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 7, 2026, 8:30 PM MST for Eddy County, New Mexico; 5 counties in Texas. It took effect at Jan 8, 2026, 2:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2026, 8:30 PM MST (03:30 UTC)
- In effect from
- Jan 8, 2026, 2:00 AM MST
- Expired
- Jan 8, 2026, 5:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS74 KMAF 080330 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 830 PM MST Wed Jan 7 2026 NMZ027-TXZ270-271-081800- /O.CON.KMAF.HW.W.0003.260108T0600Z-260109T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 830 PM MST Wed Jan 7 2026 /930 PM CST Wed Jan 7 2026/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THURSDAY... * WHAT...West winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ Thursday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ NMZ028-TXZ273-277-278-081800- /O.NEW.KMAF.WI.Y.0001.260108T0900Z-260109T0000Z/ Eddy County Plains-Eastern Culberson-Davis Mountains-Davis Mountains Foothills- Including the cities of Carlsbad Caverns NP, Fort Davis, Carlsbad, Artesia, and Alpine 830 PM MST Wed Jan 7 2026 /930 PM CST Wed Jan 7 2026/ ...WIND ADVISORY IN EFFECT FROM 2 AM MST /3 AM CST/ TO 5 PM MST /6 PM CST/ THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County. * WHEN...From 2 AM MST /3 AM CST/ to 5 PM MST /6 PM CST/ Thursday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ R Hluchan
1 follow-up statement
055 WWUS74 KMAF 081723 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1023 AM MST Thu Jan 8 2026 NMZ027-TXZ270-271-091000- /O.NEW.KMAF.HW.W.0004.260109T0600Z-260109T1900Z/ /O.CON.KMAF.HW.W.0003.000000T0000Z-260109T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1023 AM MST Thu Jan 8 2026 /1123 AM CST Thu Jan 8 2026/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO NOON MST /1 PM CST/ FRIDAY... * WHAT...For the first High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph. For the second High Wind Warning, west winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the first High Wind Warning, until 8 PM MST /9 PM CST/ this evening. For the second High Wind Warning, from 11 PM MST /midnight CST/ this evening to noon MST /1 PM CST/ Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Delay travel through Guadalupe Pass or find another route, if possible. && $$ NMZ028-TXZ273-277-278-090000- /O.CON.KMAF.WI.Y.0001.000000T0000Z-260109T0000Z/ Eddy County Plains-Eastern Culberson-Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Alpine, Carlsbad, Carlsbad Caverns NP, and Fort Davis 1023 AM MST Thu Jan 8 2026 /1123 AM CST Thu Jan 8 2026/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Davis Mountains and Davis Mountains Foothills, and Eastern Culberson County. * WHEN...Until 5 PM MST /6 PM CST/ this afternoon. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Sprang
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:58 PM MST, 4 hours 32 minutes earlier. Its key messages:
- Updated at 456 PM CST Wed Jan 7 2026
- Increasing (30-80%) rain chances are in the forecast tonight, with the best chances generally along/north of the I-10 and I-20 corridor. Rainfall totals will generally remain light. A storm or two may produce hail and/or strong/gusty winds over the eastern and northeastern Permian Basin overnight, but the overall severe threat is Marginal.
- Breezy to windy conditions expected with cold fronts Thursday and Friday. Highest winds expected over the Guadalupe/Delaware mountains.
- Temperatures drop near to below normal over the weekend into early next week.
Area forecast discussion, Jan 7, 3:58 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
458 PM CST Wed Jan 7 2026
...New AVIATION...
.KEY MESSAGES...
Updated at 456 PM CST Wed Jan 7 2026
- Increasing (30-80%) rain chances are in the forecast tonight,
with the best chances generally along/north of the I-10 and I-20
corridor. Rainfall totals will generally remain light. A storm
or two may produce hail and/or strong/gusty winds over the
eastern and northeastern Permian Basin overnight, but the
overall severe threat is Marginal.
- Breezy to windy conditions expected with cold fronts Thursday
and Friday. Highest winds expected over the Guadalupe/Delaware
mountains.
- Temperatures drop near to below normal over the weekend into
early next week.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 200 PM CST Wed Jan 7 2026
An upper-level low approaching the Baja region early this afternoon
will translate over northern Mexico this evening and eventually
across southeast New Mexico and west Texas late tonight. Moisture
and lift ahead of this approaching system will spread into our
western counties by late this evening and then across areas mainly
along and north of I-10 in west Texas during the overnight hours.
Rain chances will ramp up over these locations during these time
frames tonight, with the highest POPs (50-80%) focused over the
Davis Mountains, Van Horn Corridor, Guadalupe Mountains, southeast
New Mexico Plains, and into the northwestern/northern Permian Basin.
Rainfall amounts will generally be very light, but a few spots in
these higher POP areas could receive up to at least 0.1" to 0.2" of
rain with this fast moving system. Modest elevated instability may
also briefly materialize over the eastern and northeastern Permian
Basin during the overnight hours where surface dewpoints may briefly
rise back into the lower to mid 50s. A few thunderstorms may develop
across these locations as lift spreads overhead late tonight. A
storm or two could produce hail and/or gusty winds over the
eastern/northeast Basin given ample shear and weak instability, but
the overall severe threat is Marginal (Level 1 of 5) in these areas.
Surface winds will shift westerly and increase in speed late tonight
into early Thursday morning following the passage of a Pacific
front. A developing mountain wave over the vicinity of the Guadalupe
Mountains will support a high wind event there from late this
evening through Thursday afternoon, where speeds will increase to as
high as 45-55 mph with potential for a few gusts over 70 mph. A High
Wind Warning remains in effect there. A tightening MSLP gradient
behind the passing front will also bring windy conditions to much of
our forecast area by early Thursday morning and lasting into the
late afternoon hours. There is some potential that winds could reach
into Wind Advisory thresholds over the Eddy County Plains and down
into Culberson County on Thursday. A very brief period of high winds
also cannot be ruled out in the higher elevations of the Davis
Mountains, but confidence remains too low at this point to include
these zones in wind products. Later shifts will take another look.
Patchy blowing dust may also develop over the typical spots with the
increased winds on Thursday. Winds should taper off by early
Thursday evening but this may be short-lived as yet another
shortwave trough approaches the region by late Thursday night.
Another period of high winds could return to the Guadalupe Mountains
prior to sunrise Friday morning and another High Wind Warning may
become necessary.
Overnight lows will remain mild with readings in the 40s and 50s for
most areas tonight. Highs on Thursday trend about 5-10 degrees
cooler than today. Temperatures on Thursday night drop off into the
30s and 40s across most of our region.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 200 PM CST Wed Jan 7 2026
Strong winds rounding the base of an upper-level trough is expected
to bring breezy to windy conditions once again on Friday. The
strongest winds are forecast to be in the Guadalupe/Delaware
Mountains, with winds anticipated to reach high wind criteria. To
account for this, another High Wind Warning will likely be issued
this evening or overnight. Another cold front sweeps through the
region Friday evening, dropping overnight lows into the 20s to low
30s for most. Surface high pressure located over the Central Rockies
steers more cold air into our region Saturday, yielding afternoon
highs in the upper 40s to low 50s for most. This cold air along with
effective radiational cooling drops low temperatures even more
Saturday night, with lows in the 20s areawide (teens in the higher
terrain).
The aforementioned upper-level trough pushes east and surface high
pressure moves into the region from the northwest Sunday. This
yields afternoon highs closer to normal Sunday, with highs in the
mid 50s for most. At the same time, a cutoff low breaks off from the
main flow aloft and meanders over northern Mexico. By the Sunday
night/Monday morning time frame, cluster analysis shows the cutoff
low shifting northeast. This brings a low (10-25%) chance of
precipitation mainly south of I-10. Temperatures may be cold enough
for a light wintry mix before transitioning to rain by Monday
afternoon. However, confidence is very low in this possibility as
there is uncertainty in the track of the aforementioned cutoff low,
how much moisture will accompany this system, and the exact vertical
temperature profile. In short, changes to the forecast are
inevitable in the coming days. By the middle of next week, ensemble
guidance depicts the return of northwest flow aloft, signaling
warmer temperatures.
Greening
&&
.AVIATION...
(00Z TAFS)
Issued at 456 PM CST Wed Jan 7 2026
Windy conditions are expected to develop overnight at all
terminals following a cold front. Expect west winds gusting up
around 30 kts beginning around 08/06Z lasting through the TAF
period. -RA is possible at KCNM and KHOB tonight but should not
lead to any restrictions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 69 41 61 / 40 0 0 0
Carlsbad 47 62 39 56 / 80 0 0 0
Dryden 55 75 44 71 / 10 0 0 0
Fort Stockton 51 69 42 61 / 20 0 0 0
Guadalupe Pass 40 51 34 45 / 80 0 10 0
Hobbs 45 63 37 53 / 70 0 0 0
Marfa 37 59 29 53 / 40 0 0 0
Midland Intl Airport 51 67 41 58 / 30 0 0 0
Odessa 51 66 41 58 / 30 0 0 0
Wink 47 65 38 58 / 50 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from midnight CST /11 PM MST/ tonight to 9 PM
CST /8 PM MST/ Thursday for Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...High Wind Warning from 11 PM this evening to 8 PM MST Thursday
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...21
LONG TERM....55
AVIATION...29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 10:23 AM MST | High Wind Warning | MAF | Eddy | 43 hr |
Nearby
Wind Advisories in Texas, 2026Wind Advisories in New Mexico, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.